



Part B IDEA Fiscal Forum 2024

Purpose-Driven Data: Putting the "Why" Into Fiscal Processes

Agenda May 14–16, 2024

Day 1: 9:00 a.m.-5:15 p.m.

Time	Activity
9:00 a.m.	Welcome and Overview of Part B IDEA Fiscal Forum 2024
(30 min)	David Cantrell (OSEP), Paul Foster (Denver), Dave Phillips (CIFR)
9:30 a.m.	Digging Into Differentiated Monitoring and Support (DMS 2.0) With OSEP
(45 min.)	Build your confidence and take a proactive approach to DMS during this two-part plenary session. Part I is an overview of the DMS process with a focus on fiscal elements followed by a facilitated conversation with OSEP. Using a fiscal lens, OSEP staff will share lessons learned from site visits, practical and strategic ways to prepare for and navigate monitoring activities, typical fiscal monitoring questions and findings, and suggestions for addressing common concerns. Charles Kniseley (OSEP), Mari Mathews (CIFR), Susan Murray (OSEP), Nancy O'Hara (NCSI).
10:15 a.m.	Break
(15 min.)	
10:30 a.m.	Digging Into DMS From the State Perspective
(75 min.)	In Part II, a panel of your state colleagues who have participated in DMS monitoring will share their approaches and strategies, how to leverage TA supports, and other advice to help you prepare. The session will conclude with a review of relevant resources.
	Herbert Boat (American Samoa), Julie Bowers (Nevada), Don Enoch (Alaska), Paul Foster (Colorado), Josh Hart (Arkansas), Kathryn Hunt (Colorado), Mari Mathews (CIFR), Danni McCarthy (Montana), Marlene Metts (South Carolina), Elaine Niko (American Samoa), Nancy O'Hara (NCSI), Lisa Pofelski-Rosa (Idaho)
11:45 a.m.	Break
(15 min.)	





Time	Activity
12:00 p.m.	Lunch (Provided)
(75 min.)	DMS Cohorts
	Meet with your fellow DMS cohort as well as veterans from Cohort 1 to reflect on the morning DMS plenary session, think through next steps as you prepare to engage in DMS, and ask follow-up questions.
1:15 p.m.	Break
(15 min.)	
1:30 p.m.	Concurrent Breakout Sessions 1
(60 min.)	1A: Navigating the Fiscal Basics (Part I)
	Whether you are new to your state's IDEA fiscal team or are seeking a refresher, this two-part session will give you a foundational understanding of IDEA fiscal requirements and practical insights that you can immediately use throughout the conference and in your work. In Part I (1:30–2:30 p.m.), CIFR TA providers will review key concepts such as LEA maintenance of effort and maintenance of state financial support. In Part II (3:00–4:00 p.m.), they will review LEA allocations, coordinated early intervening services, and IDEA Part B state set-aside funds. Participants will hear how Colorado translates regulations into practice through tangible examples and successes and challenges with implementing its fiscal responsibilities. Participants will also learn tips to organize fiscal material and practical tools to enhance their professional work.
	Kathryn Hunt (Colorado), Charlie Silva (CIFR), Amanda Witherspoon (CIFR)
	1B: Deciphering IDEA Fiscal Data: Strengthening State Systems
	Unlock the potential of data to shape decisions about state special education policy, technical assistance, and programs to improve outcomes. Join CIFR TA providers to learn how to leverage data to better understand your state's systems, identify trends, and provide targeted support to LEAs. This session will introduce a range of questions and issues that can be informed through the analysis of IDEA data and other information. Presenters will show how LEA MOE data, paired with other datasets, can provide insights on systems and patterns that may help your state target TA to specific LEAs to improve implementation of IDEA. The session will conclude with reflections on challenges and opportunities for maximizing the use of data beyond reporting.
	Jenifer Harr-Robins (CIFR), Elena Lincoln (CIFR)
	1C: Subrecipient Fiscal Monitoring: A Component of a General Supervision System Under IDEA
	Fiscal management of IDEA funds is a critical component of a general supervision system. As pass-through entities, SEAs must monitor IDEA Part B subrecipients to ensure compliance with federal regulations and subaward conditions as established by the Uniform Grant Guidance





Time	Activity
	and IDEA. This session will review the fiscal component of an effective general supervision system, including risk assessment, monitoring activities, results evaluation, and remedies for correcting deficiencies. OSEP and the NCSI Fiscal Support Team will crosswalk OSEP's new General Supervision Guidance (QA 23-01) with subrecipient fiscal monitoring standards and requirements. Participants will gain an increased understanding of OSEP's general supervision and subrecipient fiscal monitoring requirements and the expectations for implementing them effectively.
	Charles Kniseley (OSEP), Anthony Mukuna (NCSI), Jen Thompson (NCSI)
	1D: Pacific Entities: Navigating the Fiscal Basics (Part I)
	Meet with your colleagues from the Pacific Entities and with CIFR and NCSI Fiscal Support Team TA providers for an interactive problem-solving session on four key fiscal concepts: financial management and maintenance of state financial support in Part I (1:30–2:30 p.m.), and state set-aside and time and effort reporting in Part II (3:00–4:00 p.m.). Gain a foundational understanding that you can immediately apply throughout the conference and to your internal practices.
	Mari Mathews (CIFR and NCSI), Nancy O'Hara (CIFR and NCSI).
2:30 p.m. (30 min.)	Break
3:00 p.m.	Concurrent Breakout Sessions 2
(60 min.)	2A: Navigating the Fiscal Basics (Part II)
	Continuation of Part I (see 1A)
	2B: Looking Beneath the Surface: Ensuring Quality LEA MOE and CEIS Data
	Compiling the data related to LEA maintenance of effort (MOE) and coordinated early intervening services (CEIS) that SEAs must submit annually requires multiple levels of coordination between SEA and LEA fiscal and program offices and intricate data quality reviews. In this session, CIFR and OSEP staff will share common data quality issues, including those that suggest potential noncompliance; steps SEAs can take to address these issues; and potential uses of and connections among data on LEA allocations, LEA MOE, and CEIS.
	Danielle Crain (CIFR), Meredith Miceli (OSEP), Steve Smith (CIFR)
	2C: Talking and Walking the Reallocation of LEA IDEA Part B Funds
	 CIFR TA providers will unpack the regulatory framework for reallocating unused IDEA Part B LEA funds and ensuring timely expenditures. Questions covered include: How do you know when funds are not going to be used by an LEA? What criteria do you use to determine whether an LEA is adequately providing a free and appropriate public education?





Time	Activity
	How do you identify LEAs that are not adequately providing special education and related services to eligible students? Participants will review scenarios to determine when reallocating funds is allowed and be invited to share their own experiences reallocating IDEA Part B funds and the terms and criteria defined by their states.
	Amber McCollum (CIFR), Teri Williams-Valentine (CIFR)
	2D: Pacific Entities: Navigating the Fiscal Basics (Part II)
	Continuation of Part I (see 1D)
4:00 p.m.	Break
(15 min.)	
4:15 p.m.	Connecting the Dots: Get to Know Your TA Providers and OSEP
(60 min.)	Join us for refreshments as we wrap up Day 1. Reflect on the day and forge connections with your colleagues, TA providers, and OSEP.

Day 2: 8:30 a.m.-4:30 p.m.

Time	Activity
8:30 a.m.	Concurrent Breakout Sessions 3
(90 min.)	3A: Helping LEAs Help Themselves to Improve LEA MOE Processes
	Three state colleagues with expertise in LEA maintenance of effort (MOE) will talk about how they provide TA and training to help LEAs understand this IDEA requirement, mitigate shortfalls, and sustain capacity during times of staff turnover. They will share concrete examples and strategies for building LEA capacity and encouraging LEAs to use their own data to project MOE outcomes. Participants will gain new insights into what states can do to help LEAs understand the potential impact of funding decisions on MOE, plan strategically, and prepare to use exceptions and the LEA MOE adjustment. There will be time to ask questions and to brainstorm solutions to nuanced LEA situations.
	John Andrejack (Michigan), Heather Quigley-Cook (CIFR), Charlie Silva (CIFR), Candice Trainor (Arizona), Rachel Zellmer (Wisconsin)
	3B: Maintaining Momentum: Managing Your MFS Methodology
	Presenters will discuss strategies for tracking maintenance of state financial support (MFS) over time to proactively anticipate shifts in state financial support. CIFR will discuss the MFS requirement, what to consider when making the MFS calculation, and how and when to make





Time	Activity
	changes to a state's MFS methodology. State colleagues will provide practical steps for collaborating with other state agencies and state legislatures to mitigate a potential shortfall.
	Pakethia Harris (CIFR), Lisa Moody (New Hampshire), Lisa Pofelski-Rosa (Idaho), Steve Smith (CIFR)
	3C: Subrecipient Fiscal Monitoring: Developing and Implementing SEA Procedures
	Under Differentiated Monitoring and Support (DMS), states are expected to document, review, and update policies and procedures pertaining to all IDEA Part B program requirements, including the subrecipient fiscal monitoring system. The NCSI Fiscal Support Team will provide an overview of <i>Developing Written Procedures for IDEA Part B Subrecipient Fiscal Monitoring</i> and help participants use sample language and questions in this practice guide. State colleagues will share practical experiences implementing a subrecipient fiscal monitoring system in their respective states, and participants will be invited to engage in an interactive discussion.
	Josh Hart (Arkansas), Barb McGowen (Maine), Deb Montoya (Wyoming), Anthony Mukuna (CIFR)
	3D: Asking the Right Questions About Your IDEA Part B State Set-Aside Processes
	CIFR TA providers will walk through key questions and answers about state set-aside processes, covering topics such as determining amounts to be reserved, gathering and considering LEA input on priorities, and monitoring budgets and potential preapprovals. They will also share resources to help participants better understand and use state set-aside funds. Participants will be invited to discuss how their states manage state set-aside funds.
	Laura Johnson (CIFR), Amber McCollum (CIFR)
10:00 a.m.	Break
(30 min.)	
10:30 a.m.	Concurrent Breakout Sessions 4
(90 min.)	4A: Write This Down! Framing the Fiscal Procedures Writing Process
	Documented procedures are critical to ensuring compliance with and to consistently implement the IDEA Part B fiscal requirements. But writing comprehensive and coherent procedures requires planning and collaboration, as well as a deep understanding of federal and state fiscal requirements. This interactive session provides a foundation for procedures writing and improvement. CIFR and state presenters will share strategies, tips, and resources for tackling the writing and revision processes. The session will delve into strategies for getting started, ways to structure the writing process, tips for preparing materials and state documentation, how to leverage TA resources, and sample plans for implementing and regularly reviewing the procedures. The session will include structured time for small group discussions to deepen learning and planning strategies. Participants will leave ready to support the writing and revision process for their state fiscal procedures.





Time	Activity
	Mark Gageby (South Dakota), Elena Lincoln (CIFR), Christy Weiler (Kansas), Amanda Witherspoon (CIFR)
	4B: Navigating the Complexities of Allocations to Charter School LEAs
	What does it mean for your state to treat a charter school as an LEA for purposes of IDEA Part B allocations? States must distribute IDEA Part B funds as subgrants to their LEAs, including public charter schools that operate as LEAs. This session will explore what to consider when making these allocations, including when a charter school LEA is new or has significantly expanded, serves students ages 3–5, or closes. Two state speakers will share their experiences making these allocations and monitoring compliance with IDEA.
	Jamie Camacho (Massachusetts), Laura Johnson (CIFR), Mark Lynskey (Ohio), Jen Thompson (NCSI)
	4C: Braiding and Blending Funds for Increased Outcomes for Students with Disabilities
	To better serve children with disabilities, LEAs may use the flexibilities allowed under IDEA Part B and ESSA to blend and braid federal funds. These flexibilities allow LEAs to use two or more funding streams for common goals. This session will explain the difference between blending and braiding funds and the reasons why LEAs may want to use federal funds in this manner. The NCSI Fiscal Support Team will discuss which funding streams can be coordinated or consolidated and give examples of how to use each effectively. A state colleague will share Georgia's procedures, experiences with blending and braiding, and lessons learned. Participants will be invited to discuss how to better understand the role of states in training LEAs and monitoring their blending and braiding practices.
	Sarah Love (NCSI), Amber McCollum (NCSI), Malissa Roberts (Georgia)
	4D: Unlocking CEIS: A Deep Dive Into Monitoring Requirements
	Dive into the programmatic and fiscal monitoring requirements for voluntary and comprehensive coordinated early intervening services (CEIS), including fiscal requirements related to developing and implementing LEA plans for CEIS activities. TA providers from CIFR and the Data Center for Addressing Significant Disproportionality (DCASD) will review recent OSEP monitoring findings and offer guidance on how states can proactively address and mitigate potential issues through analysis of internal SEA procedures and training for LEAs on the programmatic and fiscal requirements. Presenters will highlight TA resources that support the monitoring and development of LEA voluntary and comprehensive CEIS plans.
	Danielle Crain (CIFR), Alexandria Harvey (DCASD), Tom Munk (DCASD), Heather Quigley-Cook (CIFR)
12:00 p.m.	Lunch (Provided)
(120 min.)	Regional Lunches
	Join colleagues from your region of the country to discuss trends, challenges, and priorities and build new connections.





Time	Activity
2:00 p.m.	Concurrent Breakout Sessions 5
(75 min.)	5A: Getting Nerdy With It: The Why and the How of LEA MOE Calculations
	Participants will learn the ins and outs of LEA MOE calculations and explore questions such as: How are exceptions applied to the total and per capita MOE amounts? Which year's child count is used to set the required level of effort for the per capita method? What are the OSEP-approved ways to calculate an exception based on a decrease in the enrollment of children with disabilities? More importantly, why are the calculations done this way? Participants will make practice calculations to learn the logic behind them and leave with a more in-depth understanding of some of the nitty-gritty details of MOE calculations so they can provide improved technical assistance to LEAs.
	Laura Johnson (CIFR), Tom Munk (CIFR)
	5B: Let's Talk Leverage: How States Use Part B Set-Aside Funds to Drive Improvement
	Are your state set-aside funds aligned with needs that may have shifted since the pandemic? How effectively are you leveraging these funds to navigate changes in the field? During this session, OSEP will highlight the potential of state set-aside funds to meet ever-evolving state needs. Following this, CIFR TA providers will facilitate a panel discussion with your state colleagues on IDEA Part B set-aside requirements and how states strategically use funds to drive improvement for children and youth with disabilities. The panel discussion will cover:
	 soliciting LEA and partner feedback on funding priorities, innovative ways to flow funds to LEAs to support improvement, breaking down silos between program and fiscal teams, and analyzing data to make funding decisions.
	Meredith Jordan (Louisiana), Charlie Kniseley (OSEP), Elena Lincoln (CIFR), Charlie Silva (CIFR), Leah Voorhies (Utah), Dean Zajic (Kansas)
	5C: Understanding Proportionate Share: Fiscal Responsibilities and State-Level Insights for Equitable Services
	States and LEAs must comply with equitable services' requirements under IDEA for students placed by their parents in private nonprofit schools. Additionally, states must monitor LEAs, including their proportionate share calculations and appropriate expenditure of funds. The NCSI Fiscal Support Team will review the state's fiscal responsibilities related to these requirements, including the data collection process to determine how student counts generate funding, child find, and timely and meaningful consultation. Participants will review scenarios to determine the allowable use of proportionate share funds, gaining a deeper understanding of equitable services under IDEA Part B.
	Tom Boudreau (Connecticut), Nancy O'Hara (NCSI), Jen Thompson (NCSI)
	5D: Mastering IDEA Part B Funds: Strategies for Timely Expenditure
	Tackle the challenges of spending down and liquidating federal funds in this session on fiscal management. OSEP staff will walk through the expectations for monitoring budgets and





Time	Activity
	drawing down funds in a timely manner. TA providers from CIFR and the NCSI Fiscal Support Team will review the grant cycle phases and facilitate a discussion about practical strategies to help track funds and ways to help LEAs meet federal regulations. Anthony Mukuna (NCSI), Susan Murray (OSEP), Steve Smith (CIFR)
3:15 p.m. (75 min.)	Breakout Buzz: Tackling Problems of Practice Gather with your state colleagues and TA providers to discuss IDEA fiscal challenges and solutions. Choose from CEIS, LEA allocations, LEA MOE, proportionate share, and Uniform Grant Guidance.

Day 3: 9:00 a.m.-12:00 p.m.

Time	Activity
9:00 a.m.	Concurrent Breakout Sessions 6
(90 min.)	(selected repeat sessions)
	6A: Deciphering IDEA Fiscal Data: Strengthening State Systems
	(see 1B for description)
	6B: Proportionate Share: What Are States' Fiscal Responsibilities Under IDEA?
	(see 5C for description)
	6C: Getting Nerdy With It: The Why and the How of LEA MOE Calculations
	(see 5A for description)
	6D: Mastering IDEA Part B Funds: Strategies for Timely Expenditure
	(see 5D for description)
10:30 a.m.	Break and Hotel Checkout
(30 min.)	
11:00 a.m.	OSEP Panel Q&A and Closing Remarks
(60 min.)	Join us for the closing session where a panel of OSEP staff will answer questions, offering valuable insights and reflections to conclude the conference.
12:00 p.m.	Adjournment (Boxed lunch is provided)